North Dakota, 2005

High Wind in North Dakota, March 10, 2005

March 10, 2005 · NWS FGF · 11 events in 11 counties and zones

A strong cold front moved through the northern plains, as an area of surface low pressure dropped into the Minnesota arrowhead. This brought a period of very strong north to northwest winds to the higher elevations just west of the Red River Valley.

Where it happened

Every event with a place to put it; 11 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
11

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FGF wrote it up.

A strong cold front moved through the northern plains, as an area of surface low pressure dropped into the Minnesota arrowhead. This brought a period of very strong north to northwest winds to the higher elevations just west of the Red River Valley. The corridor from Langdon to Cooperstown to Forman experienced sustained winds above 40 mph. The highest wind gust occurred at Cando, where a 62 mph gust was measured on a Davis wind system.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Forks, ND wrote its last area forecast discussion before the first event at Mar 10, 3:30 AM CST, 0 minutes earlier.

Area forecast discussion, Mar 10, 3:30 AM CST, 0 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
330 AM CST THU MAR 10 2005

FCST CHALLENGE IN THE SHORT TERM IS WIND POTENTIAL AND SNOW SHOWERS.

LOOKING AT PAST COUPLE OF DAYS...FARTHER EAST TRACK OF ETA/NAM WAS
BETTER WITH CURRENT LOW PRESSURE SYSTEM AND ESPECIALLY WITH PCPN.
GFS HAD TOO BROAD OF AN AREA OF WARM ADV PCPN DEPICTED FOR WED NIGHT
VERUS WHAT OCCURRED.  ALSO ETA/NAM WAS WARMER AT 850 MB WHICH
APPEARS MOST CORRECT WITH LATEST RUC SHOWING 0 TO +2C 850 MB AIR
OVER ALL OF ERN ND INTO FAR WRN MN...HENCE THE RAIN SHOWERS WITH
TEMPS IN THE MID AND UPPER 30S OVER ALL BUT THE FAR NORTHEASTERN
AREAS.  BDE-RRT AREAS SEEING MODERATE SNOW AT 09Z...AND THIS AREA TO
SEE GOOD SNOWS THRU  MID MORNING BEFORE TAPERING OFF.  TOTALS IN THE
1-3 INCH STILL GOOD FOR THAT AREA WITH LESS THAN AN INCH ELSEWHERE
IN SNOW SHOWERS TODAY.  WILL CONTINUE WITH RAIN SHOWERS THROUGH MID
MORNING ECNTRL/SE ND AS 850 MB AIR REMAINS MILD...BUT SUFFICIENT
COOLING WILL MAKE ANY SHOWERS MORE SNOW SHOWERS AFTER 15Z ALL
LOCATIONS.  UPSTREAM RADARS DONT SHOW A LOT OF ACTIVITY AND OBS IN
CANADA SHOWS VSBY 10SM TO 2SM WEST OF SFC LOW.  SO NOT MUCH IN THE
WAY OF ACCUM TODAY.

NOW WITH WIND...TRACK OF VORT MAX THRU NRN RED RIVER VALLEY INTO
WCNTRL MN FAVORABLE FOR STRONGEST WINDS TO HIT
BRANDON-MINOT-DVL-ABERDEEN AREAS TODAY.  60KT AT 850MB...AND 40KTS
AT 925 MB.  HAVE BEEN GETTING 40-45KT GUSTS PAST 2 HOURS UPSTREAM AT
YORKSTON SK....BRANDON MB...AND MINOT...AND EXPECT THIS TO ADVECT
SOUTHEAST INTO WRN CWA THIS MORNING AND CONTINUE QUITE GUSTY THRU
MUCH OF THE DAY.  STRONGEST PRESSURE RISES (+5MB/3 HR) WILL PUSH
THRU 15-18Z TIME FRAME...BUT GUSTY WINDS TO CONTINUE TIL LATE IN THE
DAY AND THUS WILL EXTEND HIGH WIND WARNING TIL 6 PM.  MAIN QUESTION
IS THE RED RIVER VALLEY...NOT MUCH IN THE WAY OF SNOW TODAY BUT WHEN
SNOW SHOWERS DO COME COMBINED WITH WIND GUSTS OVER 40 MPH COULD
EASILY HAVE BRIEF WHITE OUT CONDITIONS.  THUS WILL MAINTAIN WINTER
WX ADVISORY FOR REST OF ERN ND INTO NW/WCNTRL MN THRU 6 PM.
WILL ADVERTISE MORE WIND THREAT IN ERN ND/VALLEY AND 1-3 INCHES OF
SNOW BAUDETTE AREAS.

ETA/NAM AND MOST MOS GUIDANCE WANT TO BRING IN SOME CLEARING LATER
TONIGHT AND ESPECIALLY INTO FRIDAY AS HIGH BUILDS SOUTH.  WILL
FOLLOW THIS ROUTE.  WILL MAINTAIN SOME LOW POPS FOR SCT -SHSN
TONIGHT BUT REDUCE SKY COVER AND REMOVE POPS FOR FRIDAY DAYTIME.
TEMPS ARE IFFY AS ETA/NAM MUCH COLDER WITH 850 MB TEMPS.  IT STILL
HOLDS ON TO ODD POCKET OF -28C 850MB AIR DROPPING SOUTH.  UKMET/GFS
HAVE TRENDED COLDER SO WILL KIND OF SIDE WITH THIS SOLN...BUT NOT TO
THE ABRUPT NATURE OF ETA/NAM.

NEXT SHORT WAVE DUE TO MOVE SOUTHEAST INTO ERN MT/WRN ND FRIDAY
EVENING AND THEN AFFECT PARTS OF ERN ND/NE SD LATE FRIDAY NIGHT INTO
SATURDAY.  LOTS OF DISAGREEMENT WITH TRACK AND STRENGTH OF THIS WAVE
SO LEFT 30 POPS FOR -SN ACROSS ALL AREAS 06Z FRI THRU SAT.  WILL
MAINTAIN LOW POP FOR -SN INTO SUNDAY AS WELL AS UPPER TROUGH AND
CLOUDS TO BE OVER THE AREA THIS WEEKEND.

.LONG TERM (MON-THU)...
ADDED DAY 7 GRIDDS.  OTHERWISE NO CHANGES WERE MADE AS WHAT WE HAVE
IN GRIDDS BLENDED WELL WITH OTHER OFFICES.  GFS HAS BEEN HAVING POOR
CONTINUITY RUN TO RUN WITH 500MB/SFC FEATURES.  GENERALLY LOOKS BLO
NORMAL THRU THE WEEK BUT PERHAPS NOT AS DRASTIC COLD AS ONCE
THOUGHT.

&&

.AVIATION...
BIG THING TODAY FOR AVIATION WILL BE STRONG WINDS FOR ALL BUT THE
TREED AREAS OF MINNESOTA WITH NORTHWEST WINDS GUSTING OVER 40KT AT
TIMES AT BOTH GFK/FAR WITH SUSTAINED WINDS 25-35KT THRU MOST OF THE
DAY.  STRONGEST PERIOD OF WINDS LOOK TO BE 14Z-21Z.  THERE WILL BE
VARIABLE VSBY AND CIGS WITH SNOW SHOWERS THIS AFTN...WITH EVENTUALLY
GETTING INTO THE MVFR CIG RANGE TODAY.

.FGF WATCHES/WARNINGS/ADVISORIES...
ND...HIGH WIND WARNING TODAY WEST OF A LINE FROM WALHALLA TO
COOPERSTOWN AND LIDGERWOOD. WINTER WEATHER ADVISORY TODAY FOR
REMAINDER OF EASTERN NORTH DAKOTA.
MN...WINTER WEATHER ADVISORY TODAY FOR ALL OF NORTHWEST AND WEST
CENTRAL MINNESOTA.

&&

RIDDLE
Hazardous weather outlook, Mar 9, 6:18 AM CST, 21 hours 12 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS
618 AM CST WED MAR 9 2005

MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024-
026>030-038-039-049-052>054-091517-
BARNES ND-BENSON ND-CASS ND-CAVALIER ND-CLAY MN-EAST BECKER MN-
EAST MARSHALL MN-EAST OTTER TAIL MN-EAST POLK MN-
EASTERN WALSH COUNTY ND-EDDY ND-GRAND FORKS ND-GRANT MN-GRIGGS ND-
HUBBARD MN-KITTSON MN-LAKE OF THE WOODS MN-MAHNOMEN MN-NELSON ND-
NORMAN MN-NORTH BELTRAMI MN-NORTH CLEARWATER MN-PEMBINA ND-
PENNINGTON MN-RAMSEY ND-RANSOM ND-RED LAKE MN-RICHLAND ND-ROSEAU MN-
SARGENT ND-SOUTH BELTRAMI MN-SOUTH CLEARWATER MN-STEELE ND-TOWNER ND-
TRAILL ND-WADENA MN-WEST BECKER MN-WEST MARSHALL MN-
WEST OTTER TAIL MN-WEST POLK MN-WESTERN WALSH COUNTY ND-WILKIN MN-
INCLUDING THE CITIES OF...BEMIDJI...DETROIT LAKES...DEVILS LAKE...
FARGO...FERGUS FALLS...GRAFTON...GRAND FORKS...LANGDON...ROSEAU...
THIEF RIVER FALLS...VALLEY CITY AND WAHPETON
618 AM CST WED MAR 9 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN NORTH DAKOTA...WEST
CENTRAL AND NORTHWEST MINNESOTA.

.DAY ONE...TODAY AND TONIGHT.
LIGHT SNOW WILL OVERSPREAD THE REGION LATE THIS AFTERNOON AND THEN
CONTINUE TONIGHT AS STRONG LOW PRESSURE DROPS SOUTHEAST ACROSS
MINNESOTA. THE HEAVIEST SNOW ACCUMULATION SHOULD FALL ALONG AND EAST
OF HALLOCK TO THIEF RIVER FALLS TO PARK RAPIDS LINE WHERE UP TO 3
INCHES COULD FALL. ELSEWHERE ABOUT 1 INCH IS EXPECTED. LATE TONIGHT
NORTH WINDS WILL INCREASE TO 15 TO 25 MPH WITH HIGHER GUSTS CAUSING
BLOWING AND DRIFTING SNOW.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.
ON THURSDAY STRONG NORTH WINDS OF 25 TO 35 MPH WITH HIGHER GUSTS CAN
BE EXPECTED. THIS WILL CREATE TOUGH TRAVEL FOR MOTORISTS ESPECIALLY
IN OPEN COUNTRY DUE TO REDUCED VISIBILITY BELOW 1 MILE AT TIMES IN
BLOWING SNOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

BERG

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

11 high wind. Local standard time, as filed.

High Wind, Towner

When
March 10, 3:30 AM CST to 11:50 AM CST
Where
Towner forecast zone
Measured
40 kt (46 mph) measured sustained
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
48.686, -99.246 (the zone’s center; the record gives no point)

High Wind, Cavalier

When
March 10, 3:30 AM CST to 11:50 AM CST
Where
Cavalier forecast zone
Measured
40 kt (46 mph) measured sustained
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
48.772, -98.465 (the zone’s center; the record gives no point)

High Wind, Benson

When
March 10, 3:30 AM CST to 11:50 AM CST
Where
Benson forecast zone
Measured
40 kt (46 mph) measured sustained
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
48.069, -99.366 (the zone’s center; the record gives no point)

High Wind, Ramsey

When
March 10, 3:30 AM CST to 11:50 AM CST
Where
Ramsey forecast zone
Measured
40 kt (46 mph) measured sustained
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
48.269, -98.720 (the zone’s center; the record gives no point)

High Wind, Western Walsh

When
March 10, 3:30 AM CST to 11:50 AM CST
Where
Western Walsh forecast zone
Measured
40 kt (46 mph) measured sustained
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
48.370, -97.721 (the zone’s center; the record gives no point)

High Wind, Eddy

When
March 10, 3:30 AM CST to 11:50 AM CST
Where
Eddy forecast zone
Measured
40 kt (46 mph) measured sustained
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
47.718, -98.902 (the zone’s center; the record gives no point)

High Wind, Nelson

When
March 10, 3:30 AM CST to 11:50 AM CST
Where
Nelson forecast zone
Measured
40 kt (46 mph) measured sustained
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
47.922, -98.192 (the zone’s center; the record gives no point)

High Wind, Griggs

When
March 10, 3:30 AM CST to 11:50 AM CST
Where
Griggs forecast zone
Measured
40 kt (46 mph) measured sustained
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
47.457, -98.237 (the zone’s center; the record gives no point)

High Wind, Barnes

When
March 10, 3:30 AM CST to 11:50 AM CST
Where
Barnes forecast zone
Measured
40 kt (46 mph) measured sustained
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
46.936, -98.072 (the zone’s center; the record gives no point)

High Wind, Ransom

When
March 10, 3:30 AM CST to 11:50 AM CST
Where
Ransom forecast zone
Measured
40 kt (46 mph) measured sustained
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
46.456, -97.657 (the zone’s center; the record gives no point)

High Wind, Sargent

When
March 10, 3:30 AM CST to 11:50 AM CST
Where
Sargent forecast zone
Measured
40 kt (46 mph) measured sustained
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
46.108, -97.631 (the zone’s center; the record gives no point)

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in North Dakota in 2005Every state in 2005This day in weather historyWarnings in North Dakota, March 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5440614, 5440615, 5440616, 5440617, 5440618, 5440619, 5440620, 5440621, 5440622, 5440623, 5440624.